MAUDE Adverse Event Report: INTEGRA LIFESCIENCES MANSFIELD NEEDLE 1650050 5PK ORO-TRACHEAL INJECTOR; PFM11

INTEGRA LIFESCIENCES MANSFIELD NEEDLE 1650050 5PK ORO-TRACHEAL INJECTOR; PFM11
Catalog Number 1650050
Medical Device Problem Code Separation Problem (4043)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/12/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An investigation has been initiated based on the reported information.Upon completion of the investigation, a follow-up report will be submitted.
 
Event or Problem Description
It was reported that a needle of the 5pk oro-tracheal injector needle (1650050) broke off inside a patient during a laryngeal (vocal chord augmentation) procedure in the clinic, and appeared to have lodged in the patient's soft tissue.The patient had to be taken to the operating room (or) to have a portion of the needle removed.It was confirmed that the needle was in place initially, the nurse injected into the vocal fold, and when pulled back, there was no needle attached to the black hub/housing.When the nurse removed the injector completely and examined the needle, the black housing was empty and there was no remaining broken portion of the needle.It appeared to have pulled out completely from its housing.Surgical exploration was performed in the or.A full bronchoscopy, thorough laryngoscopy with anesthetized laryngeal mucosa, and search of the oral cavity and oropharynx were performed.In addition, multiple x-rays were taken.It was reported that not all broken parts were recovered and the surgical exploration was stopped after approximately two hours.The patient's condition was reportedly stable post-procedure.
 
Additional Manufacturer Narrative
Additional b5: the following was received via medwatch number mw5147427: "patient in office for restylane injection augmentation.During procedure patient started coughing.When injection needle removed from patient's mouth, the end of the needle was missing.Imaging done, and it was not found in the patient." four boxes of the 5pk oro-tracheal needle injector (1650050) were returned to the manufacturer; however, the broken needle was not included.Failure analysis - the 5pk oro-tracheal needle injector needles were received in unused condition with no visible defect.The needles were secure and could not be removed from the black hub.A review of the product dhr found no abnormalities, and a review of the incoming inspection as well as the certificates of compliance for the needle components found no quality issues.Root cause analysis - the reported complaint could not be duplicated.Per the medwatch report, the patient began coughing during the procedure, and the needle end was missing when the injector was removed.Per the customer's description, the needle was fully missing from its black hub when the hub was inspected.The needle leaving no trace inside the hub indicates it may have slipped/broken out of the hub rather than breaking/snapping.Patient coughing may have led to disruption of the procedure and damage to the hub or injection needle.A definitive root cause cannot be determined without the broken needle or injector to examine.No manufacturing, workmanship or material deficiency has been identified.
 
Event or Problem Description
See h10.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
The device history record (dhr) was reviewed, and no anomalies related to the reported failure were observed.The returned damaged needle 5pk oro-tracheal injector (1650050) was received in used condition with front end broken off and missing.The back end of the tip was still attached to the black housing, indicating the needle was secure in the black hub.The needle did not slip out and there was no adhesive failure found.The back end was bent, indicating the needle was physically bent and snapped.Per the medwatch report, the patient began coughing during the procedure, and the needle end was missing when the injector was removed.Patient coughing may have led to disruption of the procedure and damage to or bending of the needle.Conclusion: the reported complaint was confirmed.The issue of the needle breaking may be the result of damage caused by the patient coughing / disruption of the procedure.No manufacturing, workmanship or material deficiency has been identified.

Brand Name
NEEDLE 1650050 5PK ORO-TRACHEAL INJECTOR
Common Device Name
PFM11
Manufacturer (Section D)
INTEGRA LIFESCIENCES MANSFIELD
11 cabot boulevard
11 cabot boulevard
mansfield MA
Manufacturer (Section G)
INTEGRA LIFESCIENCES MANSFIELD
11 cabot boulevard
mansfield MA
Manufacturer Contact
vivian nelson
1100 campus drive
princeton, NJ 
6099362319
MDR Report Key18102447
Report Number3014334038-2023-00175
Device Sequence Number20334349
Product Code GAA
UDI-Device Identifier10381780075097
UDI-Public10381780075097
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/01/2025
Device Catalogue Number1650050
Device Lot Number6430721
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/13/2023
Supplement Date Received by Manufacturer11/20/2023
01/22/2024
Initial Report FDA Received Date11/09/2023
Supplement Report FDA Received Date12/10/2023
02/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/25/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexFemale